Toxic epidermal necrolysis
|Toxic epidermal necrolysis|
|Classification and external resources|
Toxic epidermal necrolysis
|eMedicine||emerg/599 med/2291 derm/405|
|Patient UK||Toxic epidermal necrolysis|
Toxic epidermal necrolysis (TEN), also known as Lyell's syndrome, is a rare, life-threatening skin condition that is usually caused by a reaction to drugs. The disease causes the top layer of skin (the epidermis) to detach from the lower layers of the skin (the dermis), all over the body.
TEN is a more severe form of Stevens–Johnson syndrome. There is debate about whether it falls on a spectrum of disease that includes erythema multiforme. Some authors[who?] consider that there is an overlap between the two syndromes (usually between 10% and 30% of skin detachment).
Signs and symptoms
TEN affects many parts of the body, but it most severely affects the mucous membranes, such as the mouth, eyes, and vagina. The severe findings of TEN are often preceded by 1 to 2 weeks of fever. These symptoms may mimic those of a common upper respiratory tract infection. When the rash appears it may be over large and varied parts of the body, and it is usually warm and appears red. The dermal layer fills with fluid being deposited there by the body's immune system, usually as a result of a negative reaction to an antibiotic. The skin then begins to sag from the body and can be peeled off in great swaths. The mouth becomes blistered and eroded, making eating difficult and sometimes necessitating feeding through a nasogastric tube through the nose or a gastric tube directly into the stomach. The eyes are affected, becoming swollen, crusted, and ulcerated and blindness may occur.
TEN, like Stevens-Johnson syndrome and erythema multiforme, are characterized by confluent epidermal necrosis with minimal associated inflammation. The acuity is apparent from the (normal) basket weave-like pattern of the stratum corneum.
Toxic epidermal necrolysis is a rare and usually severe adverse reaction to certain drugs. History of medication use exists in over 95% of patients with TEN. The drugs most often implicated in TEN are antibiotics such as sulfonamides, nonsteroidal anti-inflammatory drugs, allopurinol, antimetabolites (methotrexate), antiretroviral drugs, corticosteroids, chlormezanone (anxiolytic) and anticonvulsants such as phenobarbital, phenytoin, carbamazepine, and valproic acid.
Microscopically, TEN causes cell death throughout the epidermis. Keratinocytes, which are the cells found lower in the epidermis, specializing in holding the skin cells together, undergo necrosis (cell death).
|This section requires expansion. (November 2007)|
Often, the diagnosis can be made clinically. Generally, if the clinical history is consistent with Stevens–Johnson syndrome, and the skin lesion covers greater than 30% of the body surface area, the diagnosis of TEN is appropriate. Sometimes, however, examination of affected tissue under the microscope may be needed to distinguish it between other entities such as staphylococcal scalded skin syndrome. Typical histological criteria of TEN include mild infiltrate of lymphocytes which may obscure the dermoepidermal junction and prominent cell death with basal vacuolar change and individual cell necrosis.
Quite often misdiagnosis is made during the early stages of TEN. Symptoms are often mistaken for chicken pox, scarlet fever, and various other conditions. This in turn results in the offending drug still being used or prescribed, leading to devastating results.
The second line is Intravenous immunoglobulin (IVIG). Uncontrolled trials showed promising effect of IVIG  on treatment of TEN; a randomized control trial is needed in the future to determine the efficacy of IVIG in TEN.
The third line is cyclosporin, cyclophosphamide, plasmapheresis, pentoxifylline, N-acetylcysteine, ulinastatin, infliximab, and/or Granulocyte colony-stimulating factors (if TEN associated-leukopenia exists).
The mortality for toxic epidermal necrolysis is 30–40 percent. Loss of the skin leaves patients vulnerable to infections from fungi and bacteria, and can result in sepsis, the leading cause of death in the disease. Death is caused either by infection or by respiratory distress which is either due to pneumonia or damage to the linings of the airway. Microscopic analysis of tissue (especially the degree of dermal mononuclear inflammation and the degree of inflammation in general) can play a role in determining the prognosis of individual cases.
The "Severity of Illness Score for Toxic Epidermal Necrolysis" (SCORTEN) is a scoring system developed to assess the severity of TEN and predict mortality in patients with acute TEN.
One point is given for each of the following factors
- heart rate >120 beats/minute
- carrying diagnosis of cancer
- separation of epidermis on more than ten percent of body surface area (BSA) on day 1.
- Blood Urea Nitrogen >28 mg/dL
- Glucose >252 mg/dL
- Bicarbonate <20mEq/L
- 0-1 - 3.2% mortality
- 2 - 12.2% mortality
- 3 - 35.3% mortality
- 4 - 58.3% mortality
- ≥5 - 90%mortality
Of note, this scoring system is most valuable when used on the first and 3rd day of hospitalization, and it may underestimate mortality in patients with respiratory symptoms.
Those who survive the acute phase of TEN often suffer long-term complications affecting the skin and eyes. Skin manifestations can include scarring, eruptive melanocytic nevi, vulvovaginal stenosis, and dyspareunia. Ocular symptoms are the most common complication in TEN, experienced by 20-79% of those with TEN, even by those who do not experience immediate ocular manifestations. These can include dry eyes, photophobia, symblepharon, corneal scarring or xerosis, subconjunctival fibrosis, trichiasis, decreased visual acuity, and blindness.
- Rapini, Ronald P.; Bolognia, Jean L.; Jorizzo, Joseph L. (2007). Dermatology: 2-Volume Set. St. Louis: Mosby. ISBN 1-4160-2999-0.
- Garra, GP (2007). "Toxic Epidermal Necrolysis". Emedicine.com. Retrieved on December 13, 2007.
- Carrozzo M, Togliatto M, Gandolfo S (1999). "Erythema multiforme. A heterogeneous pathologic phenotype". Minerva Stomatol 48 (5): 217–26. PMID 10434539.
- Farthing P, Bagan J, Scully C (2005). "Mucosal disease series. Number IV. Erythema multiforme". Oral Dis 11 (5): 261–7. doi:10.1111/j.1601-0825.2005.01141.x. PMID 16120111.
- Pereira FA, Mudgil AV, Rosmarin DM (2007). "Toxic Epidermal Necrolysis". J Am Acad Dermatol 56 (2): 181–200. doi:10.1016/j.jaad.2006.04.048. PMID 17224365.
- Asz J, Asz D, Moushey R, Seigel J, Mallory SB, Foglia RP (December 2006). "Treatment of toxic epidermal necrolysis in a pediatric patient with a nanocrystalline silver dressing". J. Pediatr. Surg. 41 (12): e9–12. doi:10.1016/j.jpedsurg.2006.08.043. PMID 17161178.
- Rajaratnam R, Mann C, Balasubramaniam P, et al. (December 2010). "Toxic epidermal necrolysis: retrospective analysis of 21 consecutive cases managed at a tertiary centre". Clin. Exp. Dermatol. 35 (8): 853–62. doi:10.1111/j.1365-2230.2010.03826.x. PMID 20456393.
- Quinn AM et al.; Brown, K; Bonish, BK; Curry, J; Gordon, KB; Sinacore, J; Gamelli, R; Nickoloff, BJ (2005). "Uncovering histological criteria with prognostic significance in toxic epidermal necrolysis". Arch Dermatol 141 (6): 683–7. doi:10.1001/archderm.141.6.683. PMID 15967913.
- Schwartz, RA; McDonough, PH; Lee, BW (August 2013). "Toxic epidermal necrolysis: Part II. Prognosis, sequelae, diagnosis, differential diagnosis, prevention, and treatment.". Journal of the American Academy of Dermatology 69 (2): 187.e1–16; quiz 203–4. doi:10.1016/j.jaad.2013.05.002. PMID 23866879.
- DeMers, G; Meurer, WJ; Shih, R; Rosenbaum, S; Vilke, GM (December 2012). "Tissue plasminogen activator and stroke: review of the literature for the clinician.". The Journal of emergency medicine 43 (6): 1149–54. doi:10.1016/j.jemermed.2012.05.005. PMID 22818644.
- 18-203e. at Merck Manual of Diagnosis and Therapy Home Edition
- Stevens Johnson Syndrome Foundation
- Understanding Stevens Johnson Syndrome and Toxic Epidermal Necrolysis